Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 135, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2011, 3:47 AM EDT for 6 counties in Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 3:47 AM EDT (07:47 UTC)
- Expired
- May 11, 2011, 4:28 AM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Bristol, VA, City of Norton, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 120 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
290
WUUS54 KMRX 110747
SVRMRX
VAC167-169-191-195-520-720-110845-
/O.NEW.KMRX.SV.W.0135.110511T0747Z-110511T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 AM EDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 445 AM EDT
* AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF CLEVELAND TO
WISE TO FLEMING-NEON...AND MOVING SOUTH AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WISE...ABINGDON...NORTON...GATE CITY...BIG STONE GAP...WEBER
CITY...HANSONVILLE...HILANDER PARK...HOLSTON...LINDELL...PARDEE...
EMORY-MEADOW VIEW...DUNGANNON...GLADE SPRING...APPALACHIA...
COLLINGWOOD...NICKELSVILLE...BENHAMS...FORT BLACKMORE AND
CLINCHPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8193 3662 8219 3660 8298 3667 8295
3679 8277 3686 8284 3701 8284 3704 8275
3714 8269 3706 8258 3707 8249 3696 8235
3705 8217 3706 8205 3710 8202 3712 8188
3695 8179 3692 8182 3663 8161 3662 8161
TIME...MOT...LOC 0746Z 342DEG 18KT 3684 8216 3697 8254
3713 8271
$$
TG2 follow-up statements
802
WWUS54 KMRX 110814
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 AM EDT WED MAY 11 2011
VAC167-169-191-195-520-720-110845-
/O.CON.KMRX.SV.W.0135.000000T0000Z-110511T0845Z/
RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-CITY OF NORTON VA-
CITY OF BRISTOL VA-
414 AM EDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR THE CITY OF BRISTOL...CITY OF NORTON...AND ALSO FOR WISE...
WASHINGTON...SCOTT AND RUSSELL COUNTIES...
AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ABINGDON TO NICKELSVILLE TO
BIG STONE GAP...OR ALONG A LINE EXTENDING FROM ABINGDON TO 11 MILES
NORTHEAST OF GATE CITY TO 6 MILES SOUTHWEST OF NORTON...MOVING SOUTH
AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
GATE CITY...WEBER CITY...FORT BLACKMORE...DAMASCUS...HILTONS...
DUFFIELD AND CLINCHPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3662 8192 3659 8194 3662 8219 3660 8298
3667 8295 3672 8283 3679 8277 3686 8284
3700 8284 3704 8275 3714 8269 3692 8236
3686 8216 3684 8189 3667 8171 3661 8169
TIME...MOT...LOC 0812Z 342DEG 18KT 3663 8196 3669 8240
3685 8271
$$
TG126
WWUS54 KMRX 110828
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 AM EDT WED MAY 11 2011
VAC167-169-191-195-520-720-110837-
/O.CAN.KMRX.SV.W.0135.000000T0000Z-110511T0845Z/
RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-CITY OF NORTON VA-
CITY OF BRISTOL VA-
428 AM EDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BRISTOL...CITY OF
NORTON...WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES OF SOUTHWEST
VIRGINIA IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS...AND ALSO MOVED SOUTH OF THE AREA. THEREFORE...THE WARNING
HAS BEEN CANCELLED.
LAT...LON 3662 8192 3659 8194 3662 8219 3660 8298
3667 8295 3672 8283 3679 8277 3686 8284
3700 8284 3704 8275 3714 8269 3692 8236
3686 8216 3684 8189 3667 8171 3661 8169
TIME...MOT...LOC 0827Z 342DEG 18KT 3656 8193 3659 8238
3661 8274
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:01 AM EDT, 46 minutes earlier.
Area forecast discussion, May 11, 3:01 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 301 AM EDT WED MAY 11 2011 .SHORT TERM...(TODAY AND TONIGHT)...MODELS IN REASONABLY GOOD AGREEMENT THAT UPPER RIDGE WILL SLOWLY SHIFT EASTWARD INTO THE SOUTHERN APPALACHIAN REGION THROUGH THE SHORT TERM. THIS IS EXPECTED TO SUPPRESS DIURNAL CONVECTION OVER MOST OF THE CWA. DID CONTINUE WITH SLIGHT CHANCE TO LOW CHANCE POPS OVER THE NORTHEASTERN ZONES HOWEVER. GENERALLY FAVORED MAV POPS GUIDANCE. FOR TEMPS...GENERALLY FAVORED A BLEND OF THE MET AND MAV GUIDANCE. .LONG TERM...(THURSDAY THROUGH WEDNESDAY)...QUITE AN USETTLED PATTERN FOR THESE PERIODS...AS UPPER RIDGE FLATTENS EARLY IN THE PERIOD WITH A STRONG UPPER LOW APPROACHING THE REGION ON FRIDAY. ECMWF AND GFS...AS WELL AS NAM...IN GOOD AGREEMENT ON THE UPPER LOW TO LINGER WELL INTO THE WEEKEND. THIS WILL BRING INCREASING RAIN CHANCES...PROBABLY AS HIGH AS CATEGORICAL BY FRIDAY NIGHT INTO SATURDAY. STRONG TO SEVERE STORMS A POSSIBILITY FOR MUCH OF THE LONG TERM...WITH SOME FLOODING CONCERNS AS WELL BASED ON DURATION OF SIGNIFICANT RAINS. GIVEN MODELS CONSISTENCY AND GENERAL AGREEMENT...FELT IT WISE TO PUSH POPS UP FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. ALSO...MORE CLOUDINESS EACH DAY. MAX/MIN TEMP GRIDS LOOKED GOOD AND WERE NOT TOO FAR OFF FROM THE LATEST 11/00Z GFSX MOS NUMBERS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 93 64 90 63 83 / 10 10 20 30 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 90 64 88 63 81 / 10 10 30 40 40 OAK RIDGE, TN 91 64 89 62 81 / 10 10 30 40 40 TRI CITIES AIRPORT, TN 86 59 85 57 80 / 20 30 40 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LCM/TG
Hazardous weather outlook, May 10, 10:45 AM EDT, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1045 AM EDT TUE MAY 10 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1045 AM EDT (945 AM CDT) TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TODAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY LARGE HAIL UP TO THE SIZE OF A GOLF BALL (OR EVEN LARGER). IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY...ESPECIALLY IN THE AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE FRIDAY INTO SATURDAY AHEAD OF A COLD FRONT. GIVEN THE TIME OF THE YEAR...A FEW STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND HAIL POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, May 10, 11:26 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1126 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
05/10/2011 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&Local storm report, May 10, 11:40 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG SURGOINSVILLE 36.47N 82.86W
05/10/2011 HAWKINS TN LAW ENFORCEMENT
ONE TREE DOWN.
1115 PM TSTM WND DMG 4 NE BULLS GAP 36.31N 83.03W
05/10/2011 HAWKINS TN LAW ENFORCEMENT
ONE TREE DOWN ON HWY 66.
1115 PM TSTM WND DMG 2 W CHURCH HILL 36.53N 82.75W
05/10/2011 HAWKINS TN LAW ENFORCEMENT
ONE TREE DOWN ALONG 11W.
&&Local storm report, May 11, 12:36 AM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
05/10/2011 GREENE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, May 11, 12:44 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 2 NE BRISTOL VA 36.63N 82.14W
05/10/2011 CITY OF BRISTOL VA TRAINED SPOTTER
COUPLE TREES DOWN.
&&Local storm report, May 11, 12:48 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG UNICOI 36.19N 82.35W
05/10/2011 UNICOI TN LAW ENFORCEMENT
1 TREE DOWN.
1100 PM TSTM WND DMG ERWIN 36.14N 82.41W
05/10/2011 UNICOI TN LAW ENFORCEMENT
1 TREE DOWN.
&&Local storm report, May 11, 1:00 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 AM EDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG LEBANON 36.90N 82.08W
05/10/2011 RUSSELL VA LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
1010 PM TSTM WND DMG WISE 36.98N 82.58W
05/10/2011 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1010 PM TSTM WND DMG 2 NE BRISTOL VA 36.63N 82.14W
05/10/2011 CITY OF BRISTOL VA TRAINED SPOTTER
COUPLE TREES DOWN.
1025 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
05/10/2011 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1030 PM TSTM WND DMG GATE CITY 36.64N 82.58W
05/10/2011 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1030 PM TSTM WND DMG WEBER CITY 36.62N 82.56W
05/10/2011 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1030 PM TSTM WND DMG HILTONS 36.65N 82.47W
05/10/2011 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1040 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
05/10/2011 CARTER TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
1040 PM TSTM WND DMG MOUNTAIN CITY 36.47N 81.81W
05/10/2011 JOHNSON TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
1045 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
05/10/2011 WISE VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
1045 PM TSTM WND DMG 8 SW BIG STONE GAP 36.78N 82.88W
05/10/2011 LEE VA LAW ENFORCEMENT
ONE TREE DOWN IN OLINGER.
1050 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
05/10/2011 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
1050 PM TSTM WND DMG UNICOI 36.19N 82.35W
05/10/2011 UNICOI TN LAW ENFORCEMENT
1 TREE DOWN.
1100 PM TSTM WND DMG ERWIN 36.14N 82.41W
05/10/2011 UNICOI TN LAW ENFORCEMENT
1 TREE DOWN.
1115 PM TSTM WND DMG 4 NE BULLS GAP 36.31N 83.03W
05/10/2011 HAWKINS TN LAW ENFORCEMENT
ONE TREE DOWN ON HWY 66.
1115 PM TSTM WND DMG 2 W CHURCH HILL 36.53N 82.75W
05/10/2011 HAWKINS TN LAW ENFORCEMENT
ONE TREE DOWN ALONG 11W.
1115 PM TSTM WND DMG SURGOINSVILLE 36.47N 82.86W
05/10/2011 HAWKINS TN LAW ENFORCEMENT
ONE TREE DOWN.
1130 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
05/10/2011 GREENE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:32 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, Wise, City of Bristol | 43 min |
| May 10, 9:38 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 52 min |
| May 10, 10:06 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 39 min |
| May 10, 10:16 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Washington | 59 min |
| May 10, 10:30 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 42 min |
| May 10, 11:01 PM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 3 hr |
| May 11, 4:04 AM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, Wise, City of Bristol, City of Norton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.